Generic Epilepsy Drug Switch Tied to Seizures
Switching From Brand-Name to Generic Epilepsy Drug May Prompt Seizure
WebMD News Archive
Dec. 6, 2004 -- Making the switch from a brand-name epilepsy drug to a generic one may increase the risk of seizures or other side effects, according to a new study.
Researchers found that more than two-thirds of neurologists reported that their epilepsy patients experienced breakthrough seizures after switching from a brand-name epilepsy drug to a generic one in the past year. Breakthrough seizures are seizures that occur while a patient is on medication.
More than half also reported that their epilepsy patients experienced increased side effects attributable to the switch.
Researchers presented their findings today at the annual meeting of the American Epilepsy Society.
Generic Drug Switch May Trigger Seizure
According to the FDA, generic epilepsy drugs must be bioequivalent to brand-name ones. That means the generic drug creates no less than 80% and no more than 125% of the desired concentration in the bloodstream than the equivalent brand-name epilepsy drug.
But researchers say that epilepsy drugs work to control seizures only within a very narrow range of concentrations without producing negative side effects. Therefore, the principle that generic epilepsy drugs are interchangeable with brand-name epilepsy drugs is controversial.
In the study, researchers mailed questionnaires to 6,420 neurologists in the U.S. to evaluate whether breakthrough seizures and/or other adverse events were associated with switching from a brand-name epilepsy drug to generic one.
Of the 301 neurologists that replied, 191 (68%) said they had seen breakthrough seizures and 162 (58%) reported increased side effects that were attributable to a switch from a brand-name epilepsy drug to a generic one in the last year.
Nearly half of the doctors surveyed said they had seen breakthrough seizures or increased side effects in two to four of their patients, and 28% reported five or more patients with these effects.
As a result of these negative side effects, the neurologists reported a need for phone consultations, extra office visits, emergency room visits, and in some cases hospital admissions.
The neurologists also reported that many of their patients missed work, experienced injury, or felt that their doctor-patient relationship had been undermined as a result of the generic drug switch.
Researchers say the results show that doctors should carefully weigh the cost/benefit ratio of switching from a brand-name epilepsy drug to a generic drug before authorizing a switch.
The study was supported by a grant from Shire Pharmaceuticals.